Jump to content

Supply after motilium


  • Please log in to reply
8 replies to this topic

#1 Minnie80

Posted 20 August 2019 - 04:11 AM

Hi,

So my daughter is 6 months old. We had a lot of problems with breastfeeding. She couldn't latch at all. And my supply was very bad.
So, I decided to pump for her and took motilium to increase my supply. Thankfully, the motilium helped and I produced a good amount of milk. Not enough to be able to rely on breastmilk completely. We still  had to top up with formula. But I think I produced a good amount.
I wasn't happy about taking motilium though, so I made a decision that I will stop once she turned 6 months.
So, last week I finally stopped and was shocked at how my supply disappeared overnight. For example, my morning pump which was 220 to 250 ml is now 80! That's it. 80! And every day it gets less. She's barely getting anything. And I'm in shock. I know the motilium was helping but I thought that after pumping for so long, my body would be able to produce by itself!
I'm so upset. I don't know what to do! I don't want to take motilium anymore. Did this happen to anyone else? Should I go back to motilium?

#2 NastyGal

Posted 20 August 2019 - 08:06 AM

Can I ask why you're reluctant to keep taking the motilium?

I needed motilium to boost my supply for both my DDs. With my first DD I took it for nine months until I weaned her, for my second DD I took it for 11 months. I was supplementing their feeds as well with formula because even with motilium it wasn't enough, despite them being on the breast pretty much constantly! I couldn't get more than about 20 mls pumping, even on the motilium.

I didn't have any breast fullness / engorgement or leaking after stopping feeding and motilium at the same time, so I imagine my supply dived the same as yours.

I didn't have any issues with being on the motilium though, so I was happy to keep taking it for as long as I was breastfeeding. In your shoes I'd go back on the motilium, but of course that depends on why you don't want to take it anymore.

#3 lucky 2

Posted 20 August 2019 - 07:38 PM

Did you wean off the medication? That's ideal, take it slowly and then you can monitor how your milk production copes with the slow drop in medication.
What dosage were you on?
If your gp prescribes it then yes you can take it again if you want to.

#4 Minnie80

Posted 21 August 2019 - 03:56 AM

It doesn't need a prescription where I live. It's off the counter.
My pediatrician wasn't too excited about me taking it. But he didn't say not to.
I made a six month deadline for myself. I tried weaning several times before and each time my supply would drop.
My main issue is the side effects for me and her. I know technically very little of it gets in to the milk but it still worries me.
I take two to four pills a day.

#5 Ozbird

Posted 05 September 2019 - 10:26 AM

No problem at all taking motilium (domperidone) long term, lots of women do it. It’s actually a drug for nausea but has a side effect of helping lactation. 2-4 tablets a day isn’t actually that much, the usual dose to increase milk supply is 3 tablets 3 times a day but you can go much higher than that. Dr Jack Newman has an article in motilium in breastfeeding mothers, he’s been an advocate for its use for years in women who would otherwise struggle.

https://www.breastfe...getting-started

#6 lucky 2

Posted 05 September 2019 - 11:30 AM

View PostOzbird, on 05 September 2019 - 10:26 AM, said:

No problem at all taking motilium (domperidone) long term, lots of women do it. It’s actually a drug for nausea but has a side effect of helping lactation. 2-4 tablets a day isn’t actually that much, the usual dose to increase milk supply is 3 tablets 3 times a day but you can go much higher than that. Dr Jack Newman has an article in motilium in breastfeeding mothers, he’s been an advocate for its use for years in women who would otherwise struggle.

https://www.breastfe...getting-started
I feel the need to respond to your claim that domperidone is no problem and the doses are usually higher.
Please check out the Au Govt Therapeutic Goods Administration statement rt domperidone.

The concerns relate to cardiovascular changes, more research is required but there are questions to be answered about safest dosages and length of treatment.
All drugs have side effects and the TGA note that while most people will have no problems whilst taking the drug, some may and that's why you need a knowledgeable Dr prescribing and monitoring your use of the drug.
Prior to the TGA response this drug was prescribed at higher levels, there days it's usually started at 30mg daily and only increased if there is no history or symptoms of heart issues.

#7 Sweet.Pea

Posted 05 September 2019 - 05:29 PM

 lucky 2, on 05 September 2019 - 11:30 AM, said:


I feel the need to respond to your claim that domperidone is no problem and the doses are usually higher.
Please check out the Au Govt Therapeutic Goods Administration statement rt domperidone.

The concerns relate to cardiovascular changes, more research is required but there are questions to be answered about safest dosages and length of treatment.
All drugs have side effects and the TGA note that while most people will have no problems whilst taking the drug, some may and that's why you need a knowledgeable Dr prescribing and monitoring your use of the drug.
Prior to the TGA response this drug was prescribed at higher levels, there days it's usually started at 30mg daily and only increased if there is no history or symptoms of heart issues.

The study was done on 70 year old males - that's what I was told when I discussed it with a lactation consultant.

#8 lucky 2

Posted 05 September 2019 - 10:29 PM

I heard it was a study done on older women!

Irrespective, it is what it is and a LC who is not a medical practioner is unable to prescribe any dosage.

If a Dr assesses that a woman has no risk factors, the dosages are sometimes increased but the 10mg x3 is apparently quite effective.

#9 splatthecat

Posted 06 September 2019 - 09:39 AM

Back to the OP. Right now your body needs the motilium to make enough milk. Try reducing by a tablet a day for 1-2 weeks and let your body adjust, you need to give your body time to increase its own hormone production. As you start solids now is a great time to start reducing just do it slowly. If you would rather stop the tablets cold turkey due to side effects thats fine but will likely end up with a rapid wean (6months is still amazingly well done)




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users

 
 
Advertisement
 

Top 5 Viewed Articles

 
Advertisement
 
 
 
Advertisement
 
 
Essential Baby and Essential Kids is the place to find parenting information and parenting support relating to conception, pregnancy, birth, babies, toddlers, kids, maternity, family budgeting, family travel, nutrition and wellbeing, family entertainment, kids entertainment, tips for the family home, child-friendly recipes and parenting. Try our pregnancy due date calculator to determine your due date, or our ovulation calculator to predict ovulation and your fertile period. Our pregnancy week by week guide shows your baby's stages of development. Access our very active mum's discussion groups in the Essential Baby forums or the Essential Kids forums to talk to mums about conception, pregnancy, birth, babies, toddlers, kids and parenting lifestyle. Essential Baby also offers a baby names database of more than 22,000 baby names, popular baby names, boys' names, girls' names and baby names advice in our baby names forum. Essential Kids features a range of free printable worksheets for kids from preschool years through to primary school years. For the latest baby clothes, maternity clothes, maternity accessories, toddler products, kids toys and kids clothing, breastfeeding and other parenting resources, check out Essential Baby and Essential Kids.